Blog

meth overdose
September 8, 2021

Meth Overdose Symptoms and Treatment

In 2020, over 93,000 people in the United States died from drug overdose—a 30 percent increase from 2019. Although official statistics on specific drugs involved are not yet available for 2020, in 2019 over 20 percent of overdose deaths were due to “psychostimulants with abuse potential (primarily methamphetamine).” By then, “meth” was already causing over 16,000 overdose deaths a year (not counting fatalities from burns and other injuries in “meth labs”), compared to fewer than 2,000 deaths in 2010. And in July 2021, The New York Times reported that 2020 had continued the upward trend, seeing more overdose deaths from “stimulants like methamphetamine” than any previous year.

Methamphetamine and Addiction

Methamphetamine is a Schedule II controlled substance, meaning it can be used legally only in non-refillable medical prescriptions. It induces euphoria, speeding up of body functions, and altered perceptions of reality. Addiction symptoms include:

  • Frequently dilated pupils
  • Heavy perspiration for no obvious reason
  • Chronic insomnia
  • Regular itching or “something’s crawling on me” sensations
  • Weight loss
  • Repetitive behavior
  • Withdrawal symptoms (violent mood swings, extreme fatigue, psychosis) after a dose is skipped

Sometimes the term “chronic overdose” is used to describe the worst mental and physical effects of addiction. Meth users in this condition exhibit:

  • Memory loss
  • Delusions and paranoia
  • Increased susceptibility to illness
  • Visibly deteriorating teeth
  • Frequent open sores from compulsive scratching

Well before such severe external effects manifest, the drug can accumulate in the body until any additional amount can trigger a medical-emergency overdose.

Symptoms of a Meth Overdose

The difference between an overdose and an “ordinary” methamphetamine high isn’t always obvious. Ideally, anyone who’s used meth should see a doctor promptly because the drug is always dangerous; but immediate medical attention is vital for anyone exhibiting symptoms like:

  • Panicked behavior
  • Severe pain in chest or stomach
  • Heartbeat becoming irregular
  • Soaring body temperature
  • Gasping for breath
  • Seizure or passing out

Call emergency services immediately and give your location. Tell them as specifically as you can what the person has taken and how they are reacting. Also:

  • Length of time since the dose
  • How the dose was taken (swallowed, snorted, smoked, injected)
  • The person’s age, weight, and gender
  • If the person is a regular meth user or may be addicted

Reassure the patient and avoid making any move (getting too close, raising an arm without warning) that might be perceived as threatening. If the patient collapses, check their breathing and roll them into recovery position. Once the medics arrive, be prepared to follow their instructions and answer any further questions.

(If you suspect you are having a meth overdose, and you are still clearheaded enough to act: call for help, sit down or lie on your side, and focus on staying as calm as you can until help arrives. If someone else is immediately present to help, ask them to handle the emergency-services line and to watch you for any signs of violent behavior, seizure, or passing out.)

Meth Overdose Treatment

A meth overdose patient should be evaluated for vital signs and transported to an emergency room for additional treatment:

  • Supplementary oxygen
  • Intravenous medication
  • Blood tests
  • X-rays and CT/EKG scans
  • If meth was swallowed, induced vomiting to eliminate the excess

Once the crisis is past, doctors should conduct additional examinations to determine if the brain or other organs have been damaged, or if the patient is addicted to methamphetamines and/or other drugs. For addiction detox, the person may be treated in the hospital, or referred to another treatment center.

But if you already suspect that someone is using meth, don’t wait for an overdose to happen. Consult an addiction specialist, then urge your loved one to get counseling and treatment right away.

Stop Drug Addiction Before Overdose

The best way to deal with drug overdose is to keep it from happening, by avoiding careless drug use and by getting treatment for addiction. Beach House provides medically supervised detox and rehab aftercare for addiction to methamphetamines and other substances. Contact us today with your questions!

close